Alert archive / Utah / Red Flag Warnings in 2012

Red Flag Warning 34, NWS Grand Junction, CO

September 6, 2012Moffat County, Rio Blanco County, Colorado; 4 counties in Utah

NWS Grand Junction, CO issued this red flag warning at Sep 6, 2012, 6:29 PM MDT for Moffat County, Rio Blanco County, Colorado; 4 counties in Utah. It was in force for 91 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 6, 2012, 6:29 PM MDT (00:29 UTC)
Expired
Sep 6, 2012, 8:00 PM MDT
In force
91 min
Issued by
NWS Grand Junction, CO

Counties Moffat County, CO, Rio Blanco County, CO, Daggett County, UT, Duchesne County, UT, Uintah County, UT, Wasatch County, UT

The radar

The Grand Junction radar (KGJX), 183 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 7:05 PM MDTTSTM WND GST 62Duchesne, UTUS-40 @ STARVATION - 5720 FT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4294 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WWUS85 KGJT 070029
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
629 PM MDT THU SEP 6 2012

...CORRECTED EXPIRATION TIME...

...RED FLAG WARNING EXTENDED UNTIL 8 PM MDT FOR NORTHWEST COLORADO
AND NORTHEAST UTAH...ZONES 200...201...481...482...483 /BELOW 9000
FEET/...485 AND 486 FOR GUSTY WINDS AND LOW HUMIDITY ALONG WITH
THUNDERSTORMS AND LIGHTNING...

.A COLD FRONT WILL MOVE THROUGH THE AREA EARLY THIS EVENING
CAUSING WIDESPREAD STRONG WIND GUSTS AS WELL AS A SIGNIFICANT
AMOUNT OF LIGHTNING STRIKES. RELATIVE HUMIDITY WILL REMAIN LOW
ENOUGH TO JUSTIFY EXTENDING THE RED FLAG WARNING AS THE COLD FRONT
PASSES.

COZ200-202-UTZ481>483-485-486-070200-
/O.NEW.KGJT.FW.W.0034.120907T0029Z-120907T0200Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
WESTERN ASHLEY NATIONAL FOREST-WESTERN UINTA BASIN-
SOUTHERN ASHLEY NATIONAL FOREST-EASTERN ASHLEY NATIONAL FOREST-
EASTERN UINTA BASIN-
629 PM MDT THU SEP 6 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...DRY FUELS AND LIGHTNING FOR FIRE 
WEATHER ZONES 200...202...481...482...483...485 AND 486...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION EXTENDED A RED
FLAG WARNING UNTIL 8 PM MDT FOR GUSTY WINDS...LOW HUMIDITY...AND
DRY FUELS...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE 
  SNAKE FORECAST AREA AND FIRE WEATHER ZONE 202 WHITE RIVER 
  FORECAST AREA. IN UTAH...FIRE WEATHER ZONE 481 WESTERN ASHLEY 
  NATIONAL FOREST...FIRE WEATHER ZONE 482 WESTERN UINTA BASIN... 
  FIRE WEATHER ZONE 483 SOUTHERN ASHLEY NATIONAL FOREST...FIRE 
  WEATHER ZONE 485 EASTERN ASHLEY NATIONAL FOREST AND FIRE 
  WEATHER ZONE 486 EASTERN UINTA BASIN.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...7 TO 12 PERCENT.

* IMPACTS...LOW RELATIVE HUMIDITY AND GUSTY WINDS...COMBINED WITH
  VERY DRY FUELS WILL PRODUCE CONDITIONS FOR RAPID FIRE SPREAD
  DURING THE AFTERNOON HOURS. CLOUD TO GROUND LIGHTNING MAY CAUSE
  ADDITIONAL FIRE STARTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

CUOCO

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
1 follow-up statement
250 
WWUS85 KGJT 070153
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
753 PM MDT THU SEP 6 2012

COZ200-202-UTZ481>483-485-486-070300-
/O.EXP.KGJT.FW.W.0034.000000T0000Z-120907T0200Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
WESTERN ASHLEY NATIONAL FOREST-WESTERN UINTA BASIN-
SOUTHERN ASHLEY NATIONAL FOREST-EASTERN ASHLEY NATIONAL FOREST-
EASTERN UINTA BASIN-
753 PM MDT THU SEP 6 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...DRY FUELS AND LIGHTNING FOR FIRE
WEATHER ZONES 200...202...481...482...483...485 AND 486...

THE RELATIVE HUMIDITY INCREASED AFTER SUNSET AND WIND SPEEDS
DECREASED BELOW CRITERIA...SO THE RED FLAG WARNING WAS ALLOWED TO
EXPIRE.


$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Sep 6, 6:16 PM MDT, 13 minutes earlier.

Area forecast discussion, Sep 6, 6:16 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
616 PM MDT THU SEP 6 2012

.UPDATE...
ISSUED AT 616 PM MDT THU SEP 6 2012

AS A COLD FRONT MOVES THROUGH NW CO AND EASTERN UT THIS
EVENING...GUSTY WINDS AND SIGNIFICANT LIGHTNING WILL SPREAD ACROSS
THOSE AREAS. HAVE EXTENDED THE RED FLAG WARNING UNTIL 8 PM IN
RESPONSE.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 249 PM MDT THU SEP 6 2012

MIXTURE OF ACCAS AND STANDING LENTICULARS THIS AFTERNOON AS MID
LEVEL MOISTURE GETS TRANSPORTED ACROSS UTAH INTO WRN COLORADO.
SHORT WAVE ENTERING WEST CENTRAL UTAH PHASES WITH ENERGY EMBEDDED
IN THE NRN STREAM AS THE SHORT WAVES RACES ACROSS NW COLORADO
OVERNIGHT. WHILE THERE IS SOME CONDITIONAL INSTABILITY AND
DYNAMICAL LIFT...UPWARDS FORCING IS MODESTLY WEAK AND SHOWERS WILL
BE SPOTTY OVERNIGHT. NEVERTHELESS EXPECT SURFACE COLD FRONT
BECOMES THE FOCUS MECHANISM FOR SCATTERED SHOWERS ALONG THE
TAVAPUTS PLATEAU TOWARD THE FLAT TOP MOUNTAINS AND PARK/GORE
RANGES OVERNIGHT. FRONT DROPS SOUTHWARD DURING THE DAY ON
FRIDAY...SHIFTING THE CONCENTRATED AREA OF SHOWERS TOWARD THE SAN
JUAN MOUNTAINS AND VICINITY. QPF WILL BE LOW AND GENERALLY ANY
SHOWERS WILL GENERATE LESS THAN A TENTH OF AN INCH /0.10/ AT ANY
GIVEN SPOT. WITH SURFACE DEW POINTS IN THE 20S TO LOWER 30S...THE
ENVIRONMENT WILL NOT BE FAVORABLE FOR HEAVY OR MODERATE SHOWERS
BUT MORE FAVORABLE FOR GUSTY EVENING WINDS IN THE 25 TO 30 KNOT RANGE.

AS THE SHORT WAVE MOVES DOWNSTREAM FRIDAY AFTERNOON AND
NIGHT...AND SUBSIDENCE ALOFT...EXPECT CLEARING FROM THE NORTHWEST
FRIDAY EVENING AND CLEAR SKIES OVERNIGHT. ANY LINGERING SHOWERS/STORMS
OVER THE SAN JUAN MOUNTAINS AND VICINITY WILL BE ENDING EARLY
FRIDAY EVENING.

ALTHOUGH THIS IS THE FIRST COLD FRONT OF THE SEASON TO SWEEP
ACROSS THE FORECAST AREA...FRONT IS SHALLOW AND ONLY BRINGS
SEVERAL DEGREES OF COOLING. AFTERNOON TEMPS WILL BE AROUND AT OR
SLIGHT ABOVE CLIMATOLOGY.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 249 PM MDT THU SEP 6 2012

THE WEAKENING SUBTROPICAL RIDGE WILL BE RE-AMPLIFYING ACROSS THE
WESTERN GREAT BASIN ON SATURDAY AS DEEP TROUGHING TAKES PLACE OVER
THE EASTERN STATES AND A LOW PRESSURE SYSTEM REMAINS ANCHORED OFF
THE NORTHWEST COAST. THIS FLOW PATTERN WILL KEEP DRY AIR FILTERING
INTO OUR CWA WHILE TO THE WEST MONSOONAL MOISTURE WILL BE PUSHING
BACK NORTHWARD THROUGH NEVADA. A WEAKENING SHEAR AXIS LEFT OVER FROM
THE DIGGING EASTERN TROF WILL BE LAYING ACROSS THE SOUTHERN
MOUNTAINS WHERE SOME A BIT OF RESIDUAL MOISTURE WILL BE LINGERING
AND LEAD TO SOME ISOLATED CONVECTION FROM DIURNAL HEATING...HOWEVER
THE BEST CHANCES SHOULD REMAIN ON THE EASTERN SIDE OF THE DIVIDE DUE
TO WEAK UPSLOPE. TEMPERATURES WILL HAVE A COOL START TO THE
DAY...BUT THE DRY AIR MASS SHOULD LEAD TO A DECENT WARM UP UNDER
MOSTLY SUNNY SKIES AND DID LEAN TOWARD THE WARMER GUIDANCE WHICH IS
NEAR NORMAL FOR EARLY SEPTEMBER.

THE WESTERN TROF OFF THE COAST WILL BEGIN TO MAKE PROGRESS EASTWARD
SATURDAY NIGHT INTO SUNDAY AS A MUCH STRONGER HIGH LATITUDE SYSTEM
DROPS SOUTHWARD ACROSS THE GULF OF ALASKA. THIS IN TURN WILL BEGIN
TO RE-FLATTEN THE GREAT BASIN RIDGE AND SHIFT THE MOISTURE AXIS
EASTWARD INTO WESTERN AND CENTRAL UTAH AS THE UPPER FLOW TURN MORE
WESTERLY. WITH THE BULK OF OUR CWA ON THE EDGE OF THIS MOISTURE
REALLY ONLY EXPECTING ISOLATED THUNDERSTORM CONVECTION DEVELOPING BY
THE AFTERNOON. BUFKIT SOUNDINGS FOR THE MOST PART KEEP THE MOISTURE
AOA 600MB SO GUSTY OUTFLOW WINDS WILL BE MORE A CONCERN THAN
RAINFALL. FAR EASTERN PORTIONS OF THE CWA MAY HAVE SLIGHTLY BETTER
CHANCES OF RAINFALL DUE TO PROXIMITY OF THE BETTER MOISTURE AND
STORMS THAT FORM OVER CENTRAL UTAH TERRAIN MAY BE ABLE TO SURVIVE TO
THE COLORADO BORDER BEFORE SUNSET. THE WESTERLY FLOW WILL ALSO PUSH
IN SOME WARMER AIR AND TEMPERATURES SHOULD RETURN TO ABOVE
NORMAL.

THE GULF OF ALASKA SYSTEM WILL SWING ACROSS SOUTHWEST CANADA AND
BRUSH THE NORTHERN ROCKIES AND PLAINS THROUGH EARLY NEXT WEEK. THIS
WILL TIGHTEN THE MID LEVEL SOUTHWESTERLY FLOW OVER THE GREAT BASIN
AND BETTER MOISTURE ADVECTION WILL TAKE PLACE OVER OUR CWA. THIS
SHOULD LEAD TO AN INCREASE IN AFTERNOON CONVECTION MONDAY INTO
TUESDAY WITH THE BETTER CHANCES ON TUESDAY DUE TO GOOD JET
INTERACTION COMBINING WITH OROGRAPHIC LIFT. SOME DISAGREEMENT FROM
WEDNESDAY INTO THE LATE WEEK PERIOD ARISING IN THE MED RANGE MODELS.
THE GFS IS ADDING LARGE SCALE ASCENT OVER OUR CWA FROM A NORTHERN
STREAM TROF WHILE THE EURO IS FAVORING LIFT FROM A REMNANT LOW IN
THE SOUTHERN STREAM. EITHER WAY WEDNESDAY MAY BE TRENDING WETTER.
BEHIND THESE FEATURES DRYING SHOULD SETTLE IN FOR QUIETER
CONDITIONS IN LATE PART OF THE WEEK. OVERALL TEMPERATURES SHOULD
BE SEASONAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY AFTERNOON)
ISSUED AT 249 PM MDT THU SEP 6 2012

SCATTERED SHOWERS OR AREAS OF VIRGA (WITH ISOLATED -TSRA) OVER
NORTHEAST UTAH WILL SPREAD EAST. EXPECT GUSTY SURFACE WIND WITH
LOCAL G25-30KTS THROUGH 03Z THIS EVENING. SCATTERED SHOWERS WILL
INCREASE THE HIGH TERRAIN ALONG THE I70 CORRIDOR OVERNIGHT...WITH
COLD FRONT ALONG KGJT-KRIL-KEGE LINE AROUND 09Z TONIGHT. COLD
FRONT WILL MOVE SOUTH OF THE UTAH AND COLORADO BORDER BY 00Z
FRIDAY AFTERNOON.

FRIDAY AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE SAN JUAN MOUNTAINS WITH LOCAL MOUNTAIN TOPS
OBSCURED.

KVEL...EXPECT WIND SHIFT TO THE NORTH NORTHEAST BETWEEN 02Z-06Z
THIS EVENING WITH LOCAL GUSTS TO 20 KTS.

&&

.FIRE WEATHER...
ISSUED AT 616 PM MDT THU SEP 6 2012

RED FLAG WARNING EXTENDED TIL 8 PM MDT THIS EVENING FOR LOW RH...
STRONG WINDS AND SIGNIFICANT LIGHTNING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ200-202.
UT...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR UTZ481>483-485-
     486.

&&

UPDATE...CC
SHORT TERM...PF
LONG TERM...15
AVIATION...PF
FIRE WEATHER...CC
Hazardous weather outlook, Sep 6, 5:45 AM MDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU SEP 6 2012

COZ001>014-017>023-UTZ022>025-027>029-071200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN
THIS AFTERNOON. SCATTERED STORMS WILL CONTINUE OVERNIGHT...MAINLY
NORTH OF THE I-70 CORRIDOR...AS A DISTURBANCE PASSES OVERHEAD. THE
STRONGEST STORM CELLS WILL BE CAPABLE OF GENERATING WIND GUSTS TO
40 MPH...DANGEROUS LIGHTNING...AND SMALL HAIL.

MEANWHILE...WARM TEMPERATURES COMBINED WITH LOW RELATIVE HUMIDITY
AND GUSTY SOUTHWEST WINDS WILL INCREASE THE FIRE DANGER ACROSS
MUCH OF NORTHEAST UTAH AND NORTHWEST COLORADO BELOW 8000 FEET
DURING THE AFTERNOON. ADDITIONAL INFORMATION CAN BE FOUND AT THE
NWS GRAND JUNCTION WEB SITE...HTTP://WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXCEPT FOR A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SAN JUAN
MOUNTAINS EACH AFTERNOON AND EVENING THIS WEEKEND...WARM AND
SUNNY CONDITIONS WILL PREVAIL. THUNDERSTORM CHANCES INCREASE
SIGNIFICANTLY EARLY IN THE COMING WEEK AS A PACIFIC STORM MOVES
ACROSS WESTERN U.S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NL

Nearby

Red Flag Warnings in Utah, 2012Red Flag Warnings in Colorado, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.